Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Aug 7, 2013, 9:35 PM CDT for Morton County, Stevens County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2013, 9:35 PM CDT (02:35 UTC)
- Expired
- Aug 8, 2013, 3:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 10:00 PM CDT | FLASH FLOOD | Hugoton, KS | WATER WAS FLOWING CURB TO CURB ON CANAL STREET IN HUGOTON AND SEVERAL CARS WERE REPORTED TO HAVE BEEN STALLED IN HIGH WATER AS WELL. |
| Aug 7, 11:21 PM CDT | HEAVY RAIN 3 | Hugoton, KS | |
| Aug 7, 11:36 PM CDT | HEAVY RAIN 1.5 | 4 E Richfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
310 WGUS53 KDDC 080235 FFWDDC KSC129-189-080830- /O.NEW.KDDC.FF.W.0012.130808T0235Z-130808T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 935 PM CDT WED AUG 7 2013 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... MORTON COUNTY IN SOUTHWEST KANSAS... THIS INCLUDES THE CITIES OF...WILBURTON...ROLLA...RICHFIELD... STEVENS COUNTY IN SOUTHWEST KANSAS... THIS INCLUDES THE CITIES OF...WOODS...MOSCOW...HUGOTON... FETERITA...CAVE... * UNTIL 330 AM CDT * AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. && LAT...LON 3738 10202 3738 10108 3701 10107 3701 10203 $$ KRUSE
1 follow-up statement
673 WGUS73 KDDC 080630 FFSDDC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 130 AM CDT THU AUG 8 2013 KSC129-189-080639- /O.CAN.KDDC.FF.W.0012.000000T0000Z-130808T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STEVENS KS-MORTON KS- 130 AM CDT THU AUG 8 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MORTON AND STEVENS COUNTIES... FLASH FLOODING WAS NO LONGER OCCURRING ACROSS MORTON AND STEVENS COUNTY. LAW ENFORCEMENT REPORTED FLASH FLOODING EARLIER WEDNESDAY EVENING IN HUGOTON WITH SEVERAL STALLED CARS REPORTED IN TOWN. THREE TO FOUR INCHES OF RAIN WAS ESTIMATED IN HUGOTON WEDNESDAY EVENING. LAT...LON 3738 10202 3738 10108 3701 10107 3701 10203 $$ UMSCHEID
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 6:40 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 7, 6:40 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 640 PM CDT Wed Aug 7 2013 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(This evening through Thursday) ISSUED AT 151 PM CDT WED AUG 7 2013 For this forecast, plenty of moisture will be available. the flow at the mid and upper layers of the atmosphere is from the southwest and west. At the 850mb level, a cold front was sliding south through western Kansas as I write, and the 850mb flow is from the north. some stratocumulus clouds have developed along the front across southern Kansas, in the range of bkn024-027. There has been some light rain and sprinkles overriding the front, but not too many observing stations are picking up on this light rain. So, have kept the forecast pretty much as it was, except I backed off on when the strong thunderstorm would form. I now think the upper wave will be the kicker, and not the surface front. the heavy rain producers are now likely after 02z, moving across with the upper trough from west to east. I was also glad to see the SPC slipped the northern limit of the slight risk farther south, closer to where the cold front will be. For now, just the southern 1 or 2 rows of counties will have any appreciable Cape, and a boundary to deal with for a few hours, until the cold front moves into Oklahoma. The other primary issue is the potential for flooding. The flash flood guidance across our northeastern zones is in the 1.9 to 3.9 range. But, recent rains there in the 1 to 4 inch range will leave it prime for flooding if any heavy rain producers train across central Kansas. More rain is expected through Thursday, and although those storms may not be as heavy rain producers as tonight, they could add to the rainfall which had already fallen by then. As for temperatures, tonight should see late night lows in the lower 60s from Wakeeney to Garden City to Elkhart. The mid 60s will stretch from near Larned to Dodge City to Liberal, with upper 60s expected from Coldwater to Medicine Lodge to Pratt. Thick clouds, rain, and cold air advection will result in a fairly cool day on Thursday. Maximum temperatures will struggle to get to the lower 70s in the Dighton, Scott City and Syracuse areas, the middle 70s from the Hays to Dodge City to Liberal areas, and around 80F degrees from the Meade to Medicine Lodge areas. These won't be minimum Max Temps for 8/8, but will certainly feel cool to just about everyone in southwestern Kansas. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 228 PM CDT WED AUG 7 2013 Medium range models indicate little change to the overall large scale pattern through early next week with a low amplitude upper level ridge remaining in place across the central and southern Rockies. Early in the period, a significant upper level shortwave is expected to eject out of the southern Rockies east-northeast into the western high plains bringing the possibility for more showers and thunderstorms to portions of western Kansas Thursday night into early Friday. As the shortwave approaches, a prevailing surface low across the Texas panhandle and an attendant frontal boundary extending generally east across northern Oklahoma, will provide increased lift within a low level convergence zone generally along and just north of the Kansas border. Although the flow aloft will remain fairly weak, a few showers and isolated thunderstorms will be possible across much of southwest and central Kansas with enough instability present as surface dewpoints remain well up into the 60s(F). A brief break in precip chances is expected generally Friday night into Saturday as surface high pressure migrates southward into western Kansas pushing a frontal boundary just to our south further down into west Texas and southern Oklahoma. Chances for thunderstorms will return to portions of western Kansas Sunday as the weak upper level ridge begins to build across the Rockies returning a westerly flow aloft to the western high plains. In response, the frontal boundary well to our south is expected to return northward providing the focus for thunderstorm development across the region into early next week. Below normal temperatures are likely Friday as the aforementioned surface low in the Texas panhandle pushes off to the east setting up a more north to northeasterly low level flow across western Kansas. Slightly cooler air will filter down into western Kansas with H85 temperatures ranging from the mid teens(C) across central Kansas to near 20C in far southwest Kansas. Along with increased clouds, look for highs only up into the 70s(F) to possibly near 80F across much of central and southwest Kansas Friday afternoon. A gradual warming trend is then expected through the weekend as the upper level ridging in the intermountain west begins to amplify. Highs back up into the 80s(F) to near 90F are likely over the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 633 PM CDT WED AUG 7 2013 Scattered thunderstorms developing over eastern Colorado and far southwest Kansas are expected to become more organized and move east across southwest and central Kansas through the evening hours. Gusty winds to 40-45 knots could accompany the storms that impact Garden City and Dodge City. Once the storms move through, mvfr to ifr cigs could develop later tonight. Low cigs will possibly continue into the day Thursday along with widespread rain and thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 74 64 78 / 90 80 70 20 GCK 65 73 64 77 / 90 80 60 10 EHA 64 75 61 80 / 70 80 60 10 LBL 67 77 63 80 / 80 80 70 10 HYS 65 76 64 76 / 90 80 60 30 P28 69 80 65 81 / 70 80 70 30 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066- 079-081. && SHORT TERM...BURKE LONG TERM...JJOHNSON AVIATION...GERARD
Hazardous weather outlook, Aug 7, 6:48 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 648 PM CDT WED AUG 7 2013 KSZ030-031-043>046-061>066-074>081-084>090-081000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 648 PM CDT WED AUG 7 2013 /548 PM MDT WED AUG 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF FAR SOUTHWEST KANSAS EARLY THIS EVENING. HAIL UP TO TENNIS BALL SIZE ALONG WITH WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE. THE STORMS MAY ORGANIZE INTO A LARGER CLUSTER OF THUNDERSTORMS AND THEN MOVE EASTWARD ACROSS SOUTHWEST THROUGH CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH COULD RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE FROM WIDESPREAD THUNDERSTORMS ON THURSDAY. THIS MAY RESULT IN FLOODING ISSUES ACROSS PORTIONS OF CENTRAL AND WESTERN KANSAS. THERE WILL BE A CHANCE FOR THUNDERSTORMS ON FRIDAY AND THEN FROM SUNDAY THROUGH EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED FOR HAIL, WIND AND HEAVY RAINFALL REPORTS THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, Aug 7, 7:00 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL HUGOTON 37.18N 101.35W
08/07/2013 E1.25 INCH STEVENS KS LAW ENFORCEMENT
&&
GERARDLocal storm report, Aug 7, 7:28 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 ESE HUGOTON 37.17N 101.33W
08/07/2013 E1.75 INCH STEVENS KS PUBLIC
&&
RSLOANSpecial weather statement, Aug 7, 7:40 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 740 PM CDT WED AUG 7 2013 KSZ074-084-080145- MORTON-STANTON- 740 PM CDT WED AUG 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND WESTERN STANTON COUNTIES... AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RICHFIELD...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3764 10204 3771 10169 3731 10165 3727 10184 TIME...MOT...LOC 0040Z 164DEG 19KT 3734 10177 KRUSE
Local storm report, Aug 7, 7:58 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL RICHFIELD 37.27N 101.78W
08/07/2013 E1.00 INCH MORTON KS PUBLIC
THE HAIL FELL FOR APPROXIMATELY 10 MINUTES.
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:40 PM CDT | Special Weather Statement | DDC | Stanton | 65 min |
| Aug 7, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 53 min |
| Aug 7, 9:14 PM CDT | Flash Flood Warning | DDC | Hamilton | 6 hr |
| Aug 7, 10:43 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 26 hr |
| Aug 7, 11:50 PM CDT | Special Weather Statement | DDC | Clark | 40 min |
| Aug 8, 12:59 AM CDT | Flash Flood Warning | DDC | Clark, Ford, Meade | 2 hr |
| Aug 8, 1:17 AM CDT | Areal Flood Warning | DDC | Hamilton | 8 hr |
| Aug 8, 2:00 AM CDT | Special Weather Statement | DDC | Barber, Edwards, Kiowa, Pratt | 60 min |
| Aug 8, 2:36 AM CDT | Flash Flood Warning | DDC | Clark, Ford | 3 hr |
| Aug 8, 3:26 AM CDT | Flash Flood Warning | DDC | Pratt | 2 hr |
| Aug 8, 5:26 AM CDT | Areal Flood Warning | DDC | Clark, Ford | 8 hr |
| Aug 8, 10:30 AM CDT | Areal Flood Warning | DDC | Comanche, Kiowa | 6 hr |
| Aug 8, 11:43 AM CDT | Areal Flood Warning | DDC | Clark, Comanche, Ford, Kiowa | 6 hr |
| Aug 8, 1:52 PM CDT | Areal Flood Warning | DDC | Clark, Comanche, Ford, Kiowa | 7 hr |
| Aug 8, 5:21 PM CDT | Areal Flood Warning | DDC | Morton, Stanton | 6 hr |
| Aug 8, 5:55 PM CDT | Areal Flood Warning | DDC | Clark, Comanche, Ford, Kiowa | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.